[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.151.150. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 15, 1978

Cimetidine-Induced Coma in Cirrhosis of the Liver

Author Affiliations

Stony Brook School of Medicine Valley Stream, NY

JAMA. 1978;240(12):1238. doi:10.1001/jama.1978.03290120032011
Abstract

To the Editor.—  Cimetidine, a potent H2-receptor antagonist, has been recently introduced for the suppression of gastric acid secretion.1,2 This medication has the ability to produce gynecomastia and breast swelling when used for a prolonged period (as in the Zollinger-Ellison syndrome)3 and apparently has a mild sedative effect when given orally.4 Although the usual route of administration is oral, the medication can be given intramuscularly and intravenously (IV). I recently observed a patient in whom profound coma developed while receiving cimetidine, which reversed when the therapy was discontinued. I believe this potential side effect of cimetidine should be brought to the attention of treating physicians.

Report of a Case.—  A 53-year-old bartender, who admits to a 25-year history of excessive alcohol use (which he claims he discontinued three months before hospitalization), was admitted to Franklin General Hospital,Valley Stream, NY, for massive upper gastrointestinal (GI) bleeding.

×